Alert archive / Ohio / Tornado Warnings in 2018

Tornado Warning 16, NWS Wilmington, OH

July 31, 2018Union County, Ohio

NWS Wilmington, OH issued this tornado warning at Jul 31, 2018, 9:56 PM EDT for Union County, Ohio. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2018, 9:56 PM EDT (01:56 UTC)
Expired
Jul 31, 2018, 10:15 PM EDT
In force
19 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Union County, OH

The radar

The Cincinnati radar (KILN), 124 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

685 
WFUS51 KILN 010156
TORILN
OHC159-010215-
/O.NEW.KILN.TO.W.0016.180801T0156Z-180801T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
956 PM EDT TUE JUL 31 2018

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Northwestern Union County in central Ohio...

* Until 1015 PM EDT.
    
* At 956 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near West Mansfield, moving northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Byhalia, Somersville and Essex. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4050 8325 4049 8326 4037 8345 4043 8353
      4051 8348 4050 8342 4051 8332 4051 8327
TIME...MOT...LOC 0156Z 227DEG 27KT 4044 8346 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Hickman
1 follow-up statement
508 
WWUS51 KILN 010204
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
1004 PM EDT TUE JUL 31 2018

OHC159-010215-
/O.CON.KILN.TO.W.0016.000000T0000Z-180801T0215Z/
Union OH-
1004 PM EDT TUE JUL 31 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
NORTHWESTERN UNION COUNTY IN CENTRAL OHIO...
    
At 1003 PM EDT, a severe thunderstorm capable of producing a tornado
was located near West Mansfield, moving northeast at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Byhalia, Somersville and Essex. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4050 8325 4049 8326 4037 8345 4043 8353
      4051 8348 4050 8342 4051 8332 4051 8327
TIME...MOT...LOC 0203Z 228DEG 13KT 4045 8344 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Hickman

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 31, 7:55 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 31, 7:55 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Wilmington OH
755 PM EDT Tue Jul 31 2018

.SYNOPSIS...
Several waves of low pressure will ripple northeast along a
slow moving front that will push through the area on Wednesday.
This will keep showers and thunderstorms in the forecast until
weak high pressure builds in on Thursday. High temperatures will
remain below normal through Thursday, with warmer readings
expected this weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Amplified upper flow pattern with deep H5 trough over the mid ms
valley not making much headway with the deep Bermuda high on
one side and strong western ridge behind it. Weak southerly flow
will keep a moist environment over the region, along with some
weak low level shear with several surface to 925 lows rippling
along the warm frontal boundary and slowly pushing ne as the
trough eventually shears out and rides over the strong ridge to
the SE.

Strong to severe storm potential this afternoon and early
evening still highly dependent on instability, which for now is
confined to the far south with MUCAPE values of about 2k j/kg,
with 0-6km bulk shear in the 35-40kts range. Very weak low level
flow shear, with 150 m2/s2 SRH, but a much weaker 0-1 shear
scenario. Isolated strong to severe storms can't be ruled out,
and with the 925 low rotating along the Ohio/Indiana border as
its lifting north, storms are weakly rotating at this time.
Tornado potential is low, but not a zero threat.

As the area lifts further into the warm sector overnight the
upper trough begins to slacken a bit as it lifts north, but a
secondary and weaker ripple will push toward the region after
06z, allowing the potential for increased convection yet again
late tonight.

In addition, plenty of low level moisture will keep low clouds
present tonight. Overnight lows generally in the mid to upper
60s tonight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As the deeper trough lifts away from the region, the secondary
weaker shortwave and associated secondary surface boundary pivots
through the area during the day on Wednesday, keeping showers
and thunderstorm potential in, especially the eastern forecast
area. Instability is expected to be marginal at best, so strong
storms unlikely.

With ample cloud cover temperatures on Wednesday to remain below
normal, topping out in the upper 70s to near 80.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Period begins with a large H5 ridge off the east coast. This places
the region in broad southerly flow, which allows embedded vort
maxes to ride north up through the Appalachians. Best PoPs
Thursday will be just to the east in the mountains, with the
forecast problem being how far west will the backedge be. This
scenario is complicated by a weak H5 s/w riding east in the nrn
stream across the wrn Great Lakes. Discarded the wet GFS
solution and went with ECMWF/NAM solution with keeps things dry
west of I-71 and low chance poPs to the se.

By Friday, the s/w is a little farther east and starts to interact
with the deeper moisture coming up the west side of the ridge. This
will pull the chance of pcpn a little farther back to the west.

Over the weekend, the ridge flattens allowing the nrn stream to run
through the Great Lakes. Can't rule out a chance of convection each
afternoon in this type of summer like pattern, so kept 20 to 30 PoPs
in the forecast for the weekend. The same pattern holds into Monday.
By Tuesday, the stronger s/w begins to work into the region. The GFS
is the strongest with this feature, with the other Models a little
weaker. Continued with slight chance PoPs that far out.

Slightly below normal highs in the lower 80s are expected Thursday
under the weakening upper trough. Highs in the mid and 80s should be
reached for Friday through Monday. By Tuesday highs should reach,
the mid to upper 80s.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Weak low pressure located over southwest Ohio this evening will
move northeast toward southern Ontario tonight. As this occurs,
a weak boundary trailing the low will settle into our region.
Scattered showers, perhaps a thunderstorm, will be near the
northern terminals early on, then we should see a respite. An
embedded disturbance rounding the base of a mid level trough
axis to our west may bring some precipitation to the region
late tonight, but this remain mainly southeast of the terminals.
Otherwise, models suggest that low level moisture near and to
the west of the boundary will result in stratus/stratocumulus
development. We should see ceilings lower into the MVFR
category, and then IFR category for most sites toward 12Z.
Visibilities will likely drop into the MVFR category.

On Wednesday, weak surface boundary will remain in the region
while aforementioned embedded disturbance moves northeast.
Diurnal heating will allow ceilings to rebound back to VFR
between 18Z and 20Z. Diurnal heating may also result in a chance
of a shower/storm near the terminals. Any likelihood of precipitation
is expected to remain east/southeast of KCMH/KLCK based on
latest model guidance.

OUTLOOK...Afternoon and evening thunderstorms possible Friday
through Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...Sites
AVIATION...Hickman
Hazardous weather outlook, Jul 31, 4:23 PM EDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
423 PM EDT Tue Jul 31 2018

INZ075-080-KYZ089>100-OHZ046-054>056-062>065-071>074-077>082-088-
012030-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Delaware-Madison-Franklin OH-
Licking-Greene-Fayette OH-Pickaway-Fairfield-Warren-Clinton-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
423 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.

.DAY ONE...This evening and Tonight.

If some breaks develop in the clouds allowing for heating this
afternoon, then there is the potential for strong thunderstorms to
develop. The main threat from these storms would be straight line
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073-074-OHZ026-034-035-042>045-051>053-060-061-
070-012030-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Miami-Champaign-Clark-Preble-
Montgomery-Butler-
423 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This evening and Tonight.

If some breaks develop in the clouds allowing for heating this
afternoon, then there is the potential for strong thunderstorms to
develop. The main threat from these storms would be straight line
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:38 PM EDTTornado Warning Tornado observedILNChampaign22 min
Jul 31, 9:04 PM EDTTornado WarningILNChampaign, Logan26 min
Jul 31, 10:13 PM EDTTornado WarningILNUnion17 min

Nearby

Tornado Warnings in Ohio, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.